Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 119, NWS Grand Forks, ND

July 3, 1998Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 1998, 1:27 AM CDT for Otter Tail County, Minnesota. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1998, 1:27 AM CDT (06:27 UTC)
Expired
Jul 3, 1998, 2:00 AM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:40 AM CDTThunderstorm WindBattle Lake, MNTrees were blown down and boats blown off lifts.
Jul 3, 1:44 AM CDTThunderstorm WindUnderwood, MNA tree was blown down across a road north of Underwood.
Jul 3, 1:45 AM CDTThunderstorm WindPelican Rapids, MNThe strong wind blew down power lines in Pelican Rapids.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:35 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 2, 8:35 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
835 PM CDT THU JUL 2 1998

TSRA WHICH DEVELOPED AHEAD OF COLD FRONT IN ZONE OF THETA-E
ADVECTION/MOIST CONVERGENCE AND NUMEROUS OUTFLOW BOUNDARIES MOVING
SLOWLY EAST. MAIN THREAT HAS BEEN HEAVY RAIN WITH SLOW MOVEMENT AND
TRAINING CELLS AND HIGH PWATS. HAVE A COUPLE OF URBAN AND SMALL STREAM
ADVISORIES GOING ATTM. WITH GREATEST INSTABILITY TO THE SOUTH DO NOT
FEEL SEVERE THREAT IS LIKELY ATTM. 21Z RUC SHIFTS THETA ADVECTION AND
MOIST CONVERGENCE SOUTHEAST OVERNIGHT. STILL SOMEWHAT CONCERNED ABOUT
CONVECTION FARTHER UPSTREAM IN S SASK. IF THIS AREA HOLDS TOGETHER N
PTN OF CWFA MAY SEE SOME MORE PCPN LATER. WILL KEEP SOPME MENTION OF
PCPN OVERNIGHT IN THIS AREA. ACROSS SOUTHERN PTNS OF ND WILL GENERALLY
MENTION MAIN PCPN BEFORE MIDNIGHT AS COVERAGE IN A FAIRLY NARROW BAND
ATTM. OTHERWISE MAIN CHANGES MAINLY WORDING. NOT MUCH TIME FOR ANY
FURTHER DISC.
VOELKER
Hazardous weather outlook, Jul 2, 7:00 AM CDT, 18 hours 27 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-022100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 AM CDT THU JUL 02 1998

...THERE IS A SEVERE WEATHER POTENTIAL ACROSS EASTERN NORTH
DAKOTA...NORTHWESTERN MINNESOTA...AND WEST CENTRAL MINNESOTA THIS
AFTERNOON AND EVENING...

A COLD FRONT OVER SOUTHERN CANADA THIS MORNING WILL REACH THE
INTERNATIONAL BORDER AROUND MIDDAY THEN PUSH INTO THE REGION FOR THIS
AFTERNOON AND EVENING.  VERY WARM AND MOIST AIR AHEAD OF THE FRONT WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING.  SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WIND AND LARGE HAIL.  HEAVY RAIN IS LIKELY WITH THESE THUNDERSTORMS.

THE BEST AREA FOR SEVERE WEATHER WILL BE SOUTH OF A LINE FROM DEVILS
LAKE TO GRAND FORKS TO BEMIDJI WITH THE BEST TIME FOR SEVERE WEATHER
OCCURRING BETWEEN 2 PM AND 10 PM.  OVER SOUTHEASTERN NORTH DAKOTA AND
PORTIONS OF WESTERN MINNESOTA...INCLUDING THE CITIES OF
FORMAN...LISBON... FARGO/MOORHEAD...DETROIT LAKES...FERGUS FALLS AND
WAHPETON/BRECKENRIDGE SOME THUNDERSTORMS ARE LIKELY TO PRODUCE HEAVY
RAIN.  THIS COULD AGAIN CAUSE LOCAL FLOODING PROBLEMS.  THUNDERSTORMS
ARE EXPECTED TO EXIT INTO CENTRAL MINNESOTA AND SOUTH DAKOTA SOMETIME
AROUND MIDNIGHT...THEREFORE PROLONGED HEAVY RAIN IS NOT EXPECTED ACROSS
OUR REGION OVERNIGHT TONIGHT.

 BELLES

In the hours before

Special weather statement, Jul 2, 8:47 PM CDT, 4 hours 40 minutes before
MNZ005>009-030215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 PM CDT THU JUL 2 1998

...URBAN AND SMALL STREAM FLOOD ADVISORY NO LONGER IN EFFECT FOR
PORTIONS OF NORTHWEST MINNESOTA...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR PORTIONS OF
MARSHALL...ROSEAU...LAKE OF THE WOODS AND NORTHERN BELTRAMI COUNTY IS
NO LONGER IN EFFECT. THE STRONG THUNDERSTORMS RESPONSIBLE FOR THE HEAVY
RAINFALL HAD WEAKENED. ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE LIKELY ACROSS THESE AREAS OVERNIGHT ADDITIONAL HEAVY RAINFALL IS
NOT EXPECTED.

VOELKER
Special weather statement, Jul 2, 8:47 PM CDT, 4 hours 40 minutes before
MNZ005>009-030215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 PM CDT THU JUL 2 1998

...URBAN AND SMALL STREAM FLOOD ADVISORY NO LONGER IN EFFECT FOR
PORTIONS OF NORTHWEST MINNESOTA...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR PORTIONS OF
MARSHALL...ROSEAU...LAKE OF THE WOODS AND NORTHERN BELTRAMI COUNTY IS
NO LONGER IN EFFECT. THE STRONG THUNDERSTORMS RESPONSIBLE FOR THE HEAVY
RAINFALL HAD WEAKENED. ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE LIKELY ACROSS THESE AREAS OVERNIGHT ADDITIONAL HEAVY RAINFALL IS
NOT EXPECTED.

VOELKER
Special weather statement, Jul 2, 11:14 PM CDT, 2 hours 13 minutes before
NDZ016-026-027-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1114 PM CDT THU JUL 2 1998

...URBAN AND SMALL STREAM FLOOD ADVISORY NO LONGER IN EFFECT FOR
PORTIONS OF NORTHEAST NORTH DAKOTA...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR NELSON...WALSH...AND
GRAND FORKS COUNTIES IS NO LONGER IN EFFECT. THE STRONG THUNDERSTORMS
RESPONSIBLE FOR THE HEAVY RAINFALL HAD MOVED OUT OF THE AREA. ALTHOUGH
ISOLATED SNHOWERS ARE ANTICIPATED OVERNIGHT...HEAVY RAINFALL IS NOT
EXPECTED.

RA
Special weather statement, Jul 2, 11:14 PM CDT, 2 hours 13 minutes before
NDZ016-026-027-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1114 PM CDT THU JUL 2 1998

...URBAN AND SMALL STREAM FLOOD ADVISORY NO LONGER IN EFFECT FOR
PORTIONS OF NORTHEAST NORTH DAKOTA...

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR NELSON...WALSH...AND
GRAND FORKS COUNTIES IS NO LONGER IN EFFECT. THE STRONG THUNDERSTORMS
RESPONSIBLE FOR THE HEAVY RAINFALL HAD MOVED OUT OF THE AREA. ALTHOUGH
ISOLATED SNHOWERS ARE ANTICIPATED OVERNIGHT...HEAVY RAINFALL IS NOT
EXPECTED.

RA
Local storm report, Jul 3, 12:35 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1235 AM CDT FRI JUL 03 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    GRAND FORKS               ND    WIND DAMAGE
06/27/98   GRAND FORKS                     TREE DOWN

 BELLES
Local storm report, Jul 3, 12:35 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
1235 AM CDT FRI JUL 03 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    GRAND FORKS               ND    WIND DAMAGE
06/27/98   GRAND FORKS                     TREE DOWN

 BELLES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:27 AM CDTSevere Thunderstorm WarningFGFOtter Tail23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.